Medication Related Increase in Cholesterol and Triglycerides

Question

Over the past 26 years I have been on many differing HIV drug combinations. During this time my Cholesterol numbers have always been EXTREMELY BAD....Total Cholesterol above 500 and my triglycerides at several times exceeding 1400. I have tried every statin on the market, fish oil, and diet modification but nothing seems to bring the numbers down to within normal ranges. Is there any other options to gain control over bad cholesterol and triglycerides? My Doc says my liver is normal (but fatty), if so why is it over producing Cholesterol? Am I doomed to another heart attack or stroke? HIV meds prescribed are just 2 Atazanavir and Isentress due to episodes of drug toxicities and damaged kidneys.

Answer

Is there a family history of lipid abnromalities (sometimes genetics are important factor). Review by a cardiologist or endocrine specialist (checking hormone levels and other factors) can sometimes provide targeted recommendations that can help certain patients. Obviously exercise and diet remain important so intensive diet review by nutritionist often an important component of improved management. That being said some patients are sensitive to the lipid effects of protease inhibitors though atazanavir usually is on the milder side of potential lipid problems (is your atazanavir regimen utililzing ritonavir boosting). If you dont have any drug resistance than non protease inhibitor based regimens might be worth considering. Fatty liver is common even in the general population and can be a challenge to reverse once well established. I hope you dont smoke tobacco or have glucose problems since those factors can further increase risk for future cardiovascular problems. KH